Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 293, NWS Jackson, MS

May 20, 20254 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2025, 6:26 PM CDT for 4 counties in Mississippi. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2025, 6:26 PM CDT (23:26 UTC)
Expired
May 20, 2025, 7:45 PM CDT
In force
79 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Holmes County, MS, Humphreys County, MS, Sharkey County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM CDTTornado WatchSPC8 hr
May 20, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:23 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 20, 3:23 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
323 PM CDT Tue May 20 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 315 PM CDT Tue May 20 2025

Through tonight: The scenario continues to unfold as expected
with a capped warm sector that is heating up strongly well ahead
of an approaching cold front. Storms including some supercells
have developed from northern LA to eastern AR/nrn MS, and they are
just outside of our forecast area. Given that the mixing layer
depth has just about peaked now, it may take some time for a
tornado threat to ramp up, so damaging wind gusts and large hail
should be the primary threats. By early to mid this evening, as
the storms become more organized, we will see the severe threats
peak over north central to northeast MS, including for tornadoes
with effective low level shear expected to maximize in that area
and time frame. The lift associated with the front will be less
as you go south, which makes storm coverage and the overall storm
threat more conditional, especially south of the I-20 corridor
late tonight. There has been little change to timing and hazards.
/EC/

Wednesday through Monday: Cyclonic northwest flow aloft around a
large northeast CONUS trough will bring drier and slightly cooler
conditions to the forecast area making for more comfortable
conditions through late week. As is often the case this time of
year, less humidity is a very temporary condition, and the heat
and humidity will begin to build back in this weekend along with
rain chances. It looks like stormy conditions will peak late
Sunday and perhaps intol Monday ahead of a seasonably strong cold
front pushing south into the area. /EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Tue May 20 2025

VFR conditions will prevail through the period with a gusty
southerly wind, as sustained winds will be up to 20mph and gusts
of up to 30mph. Expect periods of TSRA and VCTS this afternoon and
well into the evening as a line of storms pushes through the area with
periods of gusts of up to 60mph along the line. Early tomorrow
morning sites PIB and HBG will have possible low stratus/fog
dropping categories to IFR,conditions will begin to deteriorate
by 8Z and improve by 14Z. /KP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  86  63  88 /  50   0   0   0
Meridian      65  86  61  90 /  60   0   0   0
Vicksburg     62  86  63  89 /  30   0   0   0
Hattiesburg   72  91  65  93 /  20   0   0   0
Natchez       64  87  64  90 /  30   0   0   0
Greenville    61  85  63  86 /  20   0   0   0
Greenwood     61  85  62  86 /  30   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

EC/SAS20/KP

In the hours before

Local storm report, May 20, 1:38 PM CDT, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
138 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Tstm Wnd Dmg     1 N Transylvania        32.70N 91.18W
05/17/2025                   East Carroll       LA   Public

            Some trees damaged in the area with a few
            down on power lines.

&&

CE
Local storm report, May 20, 4:36 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
436 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             3 SSE Fountain Hill     33.31N 91.83W
05/20/2025  M1.00 Inch       Ashley             AR   Emergency Mngr

&&

CE
Special weather statement, May 20, 4:38 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
438 PM CDT Tue May 20 2025

MSZ018-202215-
Bolivar MS-
438 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BOLIVAR COUNTY THROUGH
515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jersey Point, or 8 miles southwest of Rosedale, moving east at 55
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rosedale, Benoit, Beulah, and Pace around 445 PM CDT.
  Cleveland around 450 PM CDT.
  Renova, Boyle, and Merigold around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.

&&

LAT...LON 3388 9066 3362 9066 3365 9117 3367 9123
      3370 9121 3371 9116 3366 9110 3368 9103
      3372 9106 3370 9111 3373 9115 3378 9113
      3378 9105 3376 9103 3378 9099 3380 9100
      3381 9104 3384 9107 3387 9107 3388 9106
TIME...MOT...LOC 2137Z 270DEG 47KT 3375 9111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Local storm report, May 20, 5:26 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Jackson MS
526 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     4 SSE Jennie            33.20N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Tree downed across southbound lane of US 65.
            Possible tornado.

&&

DL
Local storm report, May 20, 5:33 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
533 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tornado          4 SSE Jennie            33.21N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Several snapped trees near Chicot Junction.

&&

DL
Local storm report, May 20, 5:51 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
551 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Tstm Wnd Dmg     5 NNW Snyder            33.36N 91.66W
05/20/2025                   Ashley             AR   Emergency Mngr

            Power line down.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:34 PM CDTSevere Thunderstorm WarningJANWashington71 min
May 20, 4:38 PM CDTSpecial Weather StatementJANBolivar37 min
May 20, 4:57 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower63 min
May 20, 5:03 PM CDTTornado WarningJANWashington57 min
May 20, 5:37 PM CDTTornado WarningJANHumphreys, Sharkey, Washington53 min
May 20, 5:51 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Sunflower54 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery51 min
May 20, 4:25 PM CDTSevere Thunderstorm Warning Considerable damage threatJANMorehouse, Richland, West Carroll34 min
May 20, 6:57 PM CDTSpecial Weather StatementJANCatahoula48 min
May 20, 3:34 PM CDTSevere Thunderstorm WarningJANAshley56 min
May 20, 4:10 PM CDTTornado WarningJANAshley, Chicot19 min
May 20, 4:16 PM CDTSevere Thunderstorm WarningJANAshley74 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.